High Wind, Parmer
- When
- December 14, 11:45 AM CST to 3:05 PM CST
- Where
- Parmer forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A strong surface low pressure system lifted northeast across the northwest Texas Panhandle early this afternoon and generated strong winds over much of the South Plains with some high winds measured in parts of Parmer and Castro Counties. A gust to 58 mph was measured near Hart by a Texas Tech University West Texas Mesonet station.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong surface low pressure system lifted northeast across the northwest Texas Panhandle early this afternoon and generated strong winds over much of the South Plains with some high winds measured in parts of Parmer and Castro Counties. A gust to 58 mph was measured near Hart by a Texas Tech University West Texas Mesonet station. Fortunately, blowing dust was not a significant issue; although numerous tumbleweed piled up to depths of several feet against homes in cities such as Muleshoe and Farwell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 14, 11:42 AM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1142 AM CST SUN DEC 14 2014 .AVIATION... WIND SPEEDS WILL CONTINUE TO RAMP UP OUT OF THE SOUTHWEST SUSTAINED TO AROUND 30 KTS WITH GUSTS APPROACHING 40 KTS AT KLBB AND KPVW. THIS WILL RESULT IN SOME BLOWING DUST AT THE TERMINALS BUT EXPECT TO SEE CONDITIONS REMAIN VFR. KCDS WILL SEE SPEEDS A BIT LOWER...PEAKING A BIT ABOVE 25 KTS. WIND SPEEDS WILL DECREASE RAPIDLY AFTER SUNSET WITH VFR CONDITIONS REMAINING IN PLACE. JORDAN && .PREV DISCUSSION... /ISSUED 535 AM CST SUN DEC 14 2014/ AVIATION... A BROKEN LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS HAS SHIFTED EAST OF KLBB AND KPVW...BUT COULD YET IMPACT KCDS THROUGH 14Z. OTHERWISE...LOW CLOUDS WERE SCATTERING OUT BEHIND THIS CONVECTION...WITH VFR EXPECTED TO PERSIST AT KLBB AND DEVELOP QUICKLY AT KPVW...WITH VFR RETURNING TO KCDS BY AROUND 15Z. NEXT CONCERN WILL BE STRONG SOUTHWESTERLY TO WESTERLY WINDS THAT WILL DEVELOP LATE THIS MORNING AND PERSIST THIS AFTERNOON BEFORE GRADUALLY DECREASING THIS EVENING. SUSTAINED WINDS WILL APPROACH 30 KNOTS AT KPVW AND KLBB...AND THIS WIND WILL LIKELY LOFT SOME BLOWING DUST TOO. THIS DUST COULD PUSH VISIBILITIES INTO MVFR TERRITORY...THOUGH THIS IS NOT CERTAIN AND WE HAVE MAINTAIN VFR CONDITIONS AT THIS POINT. WE WILL ISSUE AN AWW FOR KLBB WITH SUSTAINED WINDS EXPECTED TO PUSH THE 30 KNOT THRESHOLD. PREV DISCUSSION... /ISSUED 340 AM CST SUN DEC 14 2014/ SHORT TERM... A POTENT UPPER LOW WAS APPROACHING FROM THE WEST THROUGH NORTHERN NEW MEXICO AS OF 08Z. THE UPPER LOW IS FORECAST TO MAKE STEADY PROGRESS THROUGH THE NORTHERN TEXAS PANHANDLE THIS AFTERNOON AND INTO CENTRAL KANSAS BY LATE TONIGHT. THIS TRACK WILL BRING A BRIEF WINDOW OF LIFT FROM WEST TO EAST ACROSS THE CWA THROUGH MID TO LATE MORNING...WITH THE DRY SLOT...SUBSIDENCE...STRONG WESTERLY WINDS AND AREAS OF BLOWING DUST FOLLOWING THE PACIFIC FRONT THIS AFTERNOON. EARLY ON...WE WILL WATCH FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WORKING ACROSS THE SOUTH PLAINS BEFORE 12Z AND INTO THE ROLLING PLAINS THROUGH 15-16Z BEFORE SHIFTING EAST OF THE FA. AS OF 0845Z...CONVECTION INTENSITY HAS BEEN RATHER UNIMPRESSIVE... THOUGH A FEW LIGHTNING STRIKES WERE NOTED ACROSS THE NORTHWEST ZONES WHERE LARGE SCALE LIFT AND CONVECTIVE COVERAGE WAS GREATEST. A FEW SHOWERS HAVE ALSO RECENTLY DEVELOPED ACROSS THE SOUTHEAST ZONES WITHIN A MOIST ISENTROPIC UPGLIDE REGIME. UNFORTUNATELY...THE LIMITED SHOWER COVERAGE COMBINED WITH THE QUICK STORM MOTION WILL RESULT IN ONLY LIMITED AND LIGHT PRECIPITATION TOTALS EARLY TODAY. ANY LINGERING SHOWERS/STORMS WILL QUICKLY SHIFT EAST OF THE AREA BY LATE MORNING. STRONG TROPOSPHERIC WINDS WILL THEN OVERSPREAD THE SOUTH PLAINS FROM WEST TO EAST...BEHIND THE PACIFIC FRONT...AS WE WILL RESIDE SOUTH OF THE PASSING CLOSED LOW. A STRONG PRESSURE GRADIENT...RELATIVELY DEEP MIXING FOR THIS TIME OF YEAR...AND SUBSIDENCE WILL ALL PROMOTE A WINDY LATE MORNING AND AFTERNOON. THE STRONGEST WINDS ARE FORECAST TO SPREAD ACROSS THE NORTHWESTERN ZONES...WHERE A FEW SPOTS COULD FLIRT WITH HIGH WIND CRITERIA. HOWEVER...IN GENERAL...EXPECT SUSTAINED WESTERLY WINDS OF 30-40 MPH...WITH GUSTS TO 45-55 MPH...TO BE COMMON ACROSS MUCH OF THE CAPROCK THIS AFTERNOON. GIVEN THIS...WE WILL ISSUE A WIND ADVISORY FOR ALL OF OUR COUNTIES ON THE CAPROCK...PLUS HALL AND MOTLEY COUNTIES...VALID FROM 16Z TO 00Z. OBVIOUSLY...THIS MAGNITUDE OF WINDS WILL UNDOUBTEDLY LOFT SOME BLOWING DUST TOO. THE WINDS WILL GRADUALLY DECREASE EARLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING/MIXING...BUT BREEZY WESTERLY WINDS WILL PERSIST WELL INTO THE NIGHT AS THE PRESSURE GRADIENT REMAINS FAIRLY TIGHT. THE DOWNSLOPE WINDS ALONG WITH PLENTY OF SUNSHINE WILL STILL SECURE ANOTHER MILD DECEMBER DAY...WITH HIGHS RANGING FROM THE MID-50S NORTHWEST TO MID TO UPPER 60S SOUTHEAST. A COLDER NIGHT WILL FOLLOW TONIGHT...THANKS MOSTLY TO THE LOSS OF LOW-LEVEL MOISTURE WHICH HAS PROVIDED LOW CLOUDS AND FOG FOR THE PAST WEEK AND A HALF. EVEN WITH WINDS NOT COMPLETELY DROPPING OFF...LOWS SHOULD DIP INTO THE 20S AND LOWER 30S ON THE CAPROCK...WITH MIDDLE 30S IN THE ROLLING PLAINS. LONG TERM... WEST-NORTHWEST FLOW WILL FOLLOW SUNDAY NIGHT INTO MONDAY IN THE WAKE OF THE EXITING SYSTEM. AND THIS WILL ALLOW COOLER AIR TO GRADUALLY WORK INTO THE CWA. WE SHOULD SEE THE FIRST FREEZING TEMPS IN A WEEK OR SO ACROSS MUCH OF THE CAPROCK EARLY MONDAY MORNING. WE COULD ALSO SEE SOME GUSTY WINDS IN THE MORNING HOURS ACROSS PORTIONS OF THE AREA AS JET ENERGY TRAILING THE SYSTEM PASSES OVERHEAD. HIGH TEMPS SHOULD BE MAINLY IN THE 50S. CLEAR SKIES...DRY AIR AND LIGHT WINDS WILL ALLOW TEMPS TO FALL INTO THE 20S AND 30S ACROSS THE AREA TUESDAY MORNING AND HIGH TEMPS ON TUESDAY WILL REMAIN STUCK IN THE 50S. LOW-LEVEL WINDS WILL START TO RESPOND TO THE NEXT UPPER-LEVEL SYSTEM APPROACHING FROM THE WEST AS EARLY AS TUESDAY NIGHT...AND WILL BEGIN TO DRAW MOISTURE BACK INTO WEST TEXAS. LOW STRATUS WILL LIKELY PRODUCE OVERCAST SKIES ACROSS MUCH OF THE AREA WEDNESDAY MORNING. MED-RANGE GUIDANCE CONTINUES TO STRUGGLE A BIT WITH THE EVOLUTION OF THE STORM SYSTEM AS IT PASSES ACROSS THE WESTERN STATES AND WHETHER OR NOT IT WILL SPLIT INTO TWO PIECES OR IF IT WILL CONSOLIDATE INTO A CLOSED LOW ACROSS THE SOUTHWEST. AS SUCH...WE WILL CONTINUE TO RELY ON BLENDED MODEL GUIDANCE WHICH GIVES THE FORECAST AREA A BROAD 20-30 PERCENT CHANCE OF RAIN SHOWERS MUCH OF WEDNESDAY AND THURSDAY. TEMPERATURES DURING THIS PERIOD SHOULD REMAIN MILD....HOWEVER A COLD FRONT IS EXPECTED TO ARRIVE SOMETIME LATE THURSDAY. THIS COULD BRING A CHANCE OF SNOW INTO THE PICTURE THURSDAY NIGHT AND FRIDAY MORNING ACROSS THE HIGHER TERRAIN IF THE SLOWER...DEEPER TROUGH SOLUTIONS VERIFY. WE WILL LIKELY SEE A DRYING TREND BUT COOL TEMPERATURES DURING THE DAY FRIDAY...WITH WARMER TEMPERATURES BY SATURDAY AS SHORTWAVE RIDGING ARRIVES. BY EARLY NEXT WEEK...GUIDANCE HAS GONE BACK TO SUGGESTING A LARGE UPPER LOW CUTTING OFF WELL TO OUR WEST OR SOUTHWEST. IT IS TOO EARLY TO TELL IF IT WILL BE CLOSE ENOUGH TO INFLUENCE OUR AREA EARLY IN THE WEEK OR WHEN/HOW IT WILL EVENTUALLY EJECT INTO THE PLAINS. FIRE WEATHER... STRONG SOUTHWESTERLY TO WESTERLY WINDS WILL ENVELOP THE REGION BEHIND AN EARLY DAY PACIFIC FRONT. THESE WINDS WILL ADVECT IN MUCH DRIER AIR THAN HAS BEEN LINGERING IN THE REGION RECENTLY. EVEN THOUGH AFTERNOON TEMPERATURES WILL BE DOWN FROM SATURDAY...THEY WILL STILL BE ABOVE AVERAGE...MOSTLY IN THE UPPER 50S TO MIDDLE 60S...WHICH WILL DRIVE THE RH VALUES DOWN INTO THE 15-30 PERCENT RANGE THIS AFTERNOON. THESE DRY CONDITIONS...COUPLED WITH SUSTAINED 20 FT WINDS OF 25 TO 35 MPH...COULD BRIEFLY ELEVATE THE FIRE DANGER SOMEWHAT. HOWEVER...THE RECENT PROLONGED MOIST STRETCH ALONG WITH THE MOIST START TO THE DAY /AND EVEN SCATTERED LIGHT PRECIPITATION EARLY TODAY/ SHOULD TEND TO KEEP THE FUELS UNRESPONSIVE TO THE WINDY AND DRY AFTERNOON. GIVEN THIS...WE WILL FORGO ISSUING ANY FIRE DANGER STATEMENT THIS AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 56 26 53 23 52 / 10 0 0 0 0 TULIA 58 29 54 24 51 / 20 0 0 0 0 PLAINVIEW 59 29 54 24 53 / 10 0 0 0 0 LEVELLAND 60 29 56 27 53 / 10 0 0 0 0 LUBBOCK 61 30 56 27 52 / 10 0 0 0 0 DENVER CITY 61 30 58 28 53 / 0 0 0 0 0 BROWNFIELD 61 31 57 28 53 / 10 0 0 0 0 CHILDRESS 65 36 59 30 51 / 50 0 0 0 0 SPUR 64 34 59 30 52 / 20 0 0 0 0 ASPERMONT 68 37 61 32 53 / 30 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>025-027>031-033>036-039>042. && 99/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 539 AM CST SUN DEC 14 2014 TXZ021>044-151145- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 539 AM CST SUN DEC 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NON PRECIPITATION STRONG SOUTHWESTERLY TO WESTERLY WINDS WILL OVERSPREAD THE SOUTH PLAINS REGION BEHIND AN EARLY DAY PACIFIC COLD FRONT. SUSTAINED WESTERLY WINDS OF 30 TO 40 MPH...WITH GUSTS TO 45 TO 55 MPH...WILL DEVELOP NEAR THE TEXAS STATE LINE LATE THIS MORNING AND SPREAD EASTWARD ACROSS THE REMAINDER OF THE CAPROCK. THE WIND WILL PERSIST THROUGH THE AFTERNOON BEFORE GRADUALLY DECREASING EARLY THIS EVENING. WINDS OF THIS STRENGTH WILL ALSO LOFT AREAS OF BLOWING DUST WHICH WILL REDUCE VISIBILITIES...PARTICULARLY DOWNWIND OF OPEN FIELDS. A WIND ADVISORY IS IN EFFECT FROM 10 AM TO 6 PM FOR LOCATIONS ALONG AND WEST OF A JUSTICEBURG TO MATADOR TO MEMPHIS LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545205, 545204.